Scientists from Greece have reported a possible link between liver damage similar to that caused by hepatitis and the consumption of herbal tea.
Writing in the July issue of the European Journal of Gastroenterology and Hepatology, lead author Spyros P. Dourakis from the University of Athens related the case of a 62-year-old man who was hospitalised after consuming a herbal tea made from Teucrium capitatum.
The man was hoping that the tea would help reduce cholesterol and high blood sugar levels, and had been taking it on a daily basis for four months before coming down with symptoms of nausea and loss of appetite. He stopped drinking the tea, but then developed jaundice and went to the hospital.
Dourakis and his colleagues discovered that the man was suffering from liver toxicity, and that the jaundice was similar to that caused by hepatitis. The patient eventually recovered from the symptoms, but only after a nine-week period.
"To the best of our knowledge, this is the first description of acute hepatitis related to the use of T. capitatum," Dourakis wrote in the journal. "Some medicinal plants may not be as safe as they are widely considered," he concluded, although adding that more evidence would be needed before a definitive statement could be made about the safety of T. capitatum.
There is much evidence to show the efficacy of herbal products in treating a range of maladies, but scientists are now increasingly looking into the potential adverse effects of the products as well. All of which will, eventually, make it safer than ever to use herbal products, but might also mean that some products are withdrawn or restricted on safety grounds.
tags:Herbal tea for liver ,hepatitis abc,visrus,cholesterol,naturally,hepatitis abc,